High Wind, Lake
- When
- September 9, 4:10 AM CST
- Where
- Lake forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.022, -97.129 (the zone’s center; the record gives no point)
Strong winds over the area reached a peak gust of 59 mph at Madison in Lake County during the early morning of September 8th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Strong winds over the area reached a peak gust of 59 mph at Madison in Lake County during the early morning of September 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 9, 3:00 AM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 400 AM CDT TUE SEP 9 2014 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 354 AM CDT TUE SEP 9 2014 SURFACE ANALYSIS VERY EARLY THIS MORNING SHOWING A COLD FRONT LOCATED FROM NORTHEASTERN SOUTH DAKOTA EXTENDING BACK THROUGH THE WEST CENTRAL PORTION OF THE STATE. MEANWHILE...SURFACE OBS INDICATE DEEPENING SURFACE LOW PRESSURE THROUGH THE WESTERN HIGH PLAINS...WHILE WATER VAPOR IMAGE SHOWING A SHORTWAVE TROUGH LIFTING THROUGH THE ROCKY MOUNTAIN STATES. ALL OF THESE ELEMENTS ARE EXPECTED TO INTERACT TO BRING WIDESPREAD SHOWERS AND THUNDERSTORMS TO OUR AREA LATER THIS AFTERNOON AND TONIGHT. LOCALLY...A LIGHT SOUTHEASTERLY FLOW IS PRODUCING WIDESPREAD FOG...AND MAY HAVE TO ISSUE A DENSE FOG ADVISORY THIS MORNING DEPENDING ON CONTINUING TRENDS. THE AFOREMENTIONED FRONTAL BOUNDARY IS EXPECTED TO ONLY SLOWLY NUDGE SOUTHWARD DURING THE DAY...WHILE THE SHORTWAVE OVER THE ROCKIES LIFTS INTO OUR AREA. OUT AHEAD OF THIS FEATURE...STRONG THETA E ADVECTION WILL OVERSPREAD THE AREA DURING THE DAY...WITH SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP TO OUR SOUTH AND WEST THEN EXPAND EASTWARD INTO TONIGHT AS THE WAVE LIFTS INTO OUR AREA AND AN INTENSIFYING SURFACE LOW TRACKS FROM WESTERN KANSAS TODAY TO EASTERN IOWA BY LATER TONIGHT. WHILE THE SOUTHEASTERN HALF OF OUR CWA IS IN A SLIGHT RISK TODAY...THINK THE SEVERE WEATHER POTENTIAL IS CONDITIONAL ON WHETHER THAT AREA CAN DESTABILIZE BY LATE AFTERNOON...CONSIDERING THE EARLY MORNING FOG/STRATUS AND POTENTIAL CLOUD COVER EXPECTED ACROSS THE AREA LATER IN THE DAY. IF WE CAN BECOME UNSTABLE...SEVERE STORMS WOULD BE POSSIBLE WITH EFFECTIVE SHEAR OVER THAT AREA RUNNING IN THE RANGE OF 40 TO 50 KTS BY AFTERNOON. THE MAIN THREAT IF STORMS DO DEVELOP WOULD BE LARGE HAIL AND DAMAGING WINDS. AS HAS BEEN ADVERTISED...HEAVY RAIN MAY BE THE BIGGER THREAT WITH MODEL PWAT VALUES CLOSING IN ON 2 INCHES THROUGH OUR SOUTHEAST LATER THIS AFTERNOON AND EVENING WITH STRONG MOISTURE TRANSPORT INTO THE REGION AND LIFT INCREASING AS UPPER LEVEL JET MAX STREAMS NORTHEASTWARD OUT OF THE CENTRAL ROCKIES DURING THAT TIME FRAME. DID NOT CONSIDER A FLASH FLOOD WATCH HOWEVER WITH COUNTY STORM TOTAL FLASH FLOOD GUIDANCE COMING IN EXCESS OF 3 INCHES OVER THE AREA. TEMPERATURES SOMEWHAT TRICKY TODAY ALSO...DEPENDENT ON HOW FAR THE AFOREMENTIONED COLD FRONT SINKS SOUTHWARD AND CLOUD COVER TRENDS. AT THIS POINT...LOOKING AT HIGHS IN THE MID/UPPER 70S...POSSIBLY LOWER IN OUR FAR NORTH IF THE BOUNDARY WOULD SINK FARTHER TO THE SOUTH THAN EXPECTED. BY TONIGHT THE FRONTAL BOUNDARY IS EXPECTED TO PULL THROUGH THE AREA AS THE AFOREMENTIONED SURFACE LOW TRACKS TO OUR EAST. WITH THE COLD AIR ADVECTION BEHIND THE FRONT...NORTHWESTERLY WINDS WILL PICK UP AS TEMPERATURES FALL TO NEAR 50 THROUGH OUR NORTH AND WEST BY EARLY WEDNESDAY MORNING. SHOWERS...AND ISOLATED THUNDERSTORMS...WILL LINGER THROUGH THE NIGHT...THOUGH TRENDING DOWNWARD FROM THE SOUTH AND WEST AS THE SYSTEM SLOWLY PULLS AWAY AND DRIER AIR BEGINS TO PULL IN FROM THE SOUTHWEST. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 354 AM CDT TUE SEP 9 2014 COOL AIR WILL POUR INTO THE CWA BY DAYBREAK WEDNESDAY...AND MOST AREAS WILL REMAIN STUCK IN THE UPPER 40S TO 50S THE ENTIRE DAY. A FEW LINGERING SHOWERS WILL PERSIST WEDNESDAY MORNING...WITH MORE WIDELY SCATTERED SPITS THROUGH DAY. CLOUD COVER WILL REMAIN PERSISTENT THROUGH THE OVERNIGHT HOURS...AND WHEN COMBINED WITH THE BRISK WINDS...SHOULD PREVENT A RAPID FALL IN TEMPERATURES. BREAK OUT THE HEAVY COATS FOR THE KIDS BY THURSDAY MORNING...AS APPARENT TEMPERATURES AT DAYBREAK THURSDAY HOVER AROUND THE FREEZING MARK. DRY CONDITIONS ARE ANTICIPATED FOR THURSDAY AS HIGH PRESSURE REMAINS IN CONTROL. AGAIN...TEMPERATURES WILL STRUGGLE TO CLIMB INTO THE 50S. AN INTERESTING SETUP DEVELOPS BY THE END OF THE WEEK AS A MUCH STRONGER WAVE DROPS OUT OF WESTERN CANADA AND INTO THE NORTHERN PLAINS. MODEL GUIDANCE PIVOTS THIS WAVE AS IT DEEPENS ACROSS THE DAKOTAS THURSDAY NIGHT. DEPENDING ON THE INFLUENCE OF LINGERING DRY AIR...A FAIRLY LARGE AREA OF STRATIFORM RAIN SHOULD DEVELOP THURSDAY NIGHT INTO FRIDAY. INTERESTINGLY ENOUGH...THE FREEZING LVL FALLS AS LOW AS 900 MB BY DAYBREAK FRIDAY. SOUNDINGS SUGGEST BOUNDRY LAYER TEMPERATURES REMAIN WARM ENOUGH /+5 AT 930MB/...THAT DESPITE EVAPORATIVE COOLING PROCESSES...WE SHOULD HOPEFULLY BE ABLE TO AVOID A BREAKOUT INTO RARE SEPTEMBER WINTRY MIX. SOMETHING TO KEEP AN EYE ON HOWEVER...ESPECIALLY ACROSS SOUTH CENTRAL AND CENTRAL SD...AS WETBULB TEMPERATURES MAY FALL INTO THE UPPER 30S. SURFACE HIGH PRESSURE TAKES OVER HEADING INTO THE WEEKEND...BUT MID- LVL FLOW REMAINS NORTHWESTERLY. THE COLDEST NIGHT OF THE UPCOMING WEEK WILL BE FRIDAY NIGHT INTO SATURDAY AS READINGS IN MOST LOCATIONS FALL INTO THE 30S. NO FROST WORDING IN THE FORECAST AS OF YET...BUT THOSE ALONG AND EAST OF INTERSTATE 29 SHOULD CONTINUE TO MONITOR THE FORECAST AS TEMPERATURES MAY FALL AS LOW AS 35 DEGREES BY DAYBREAK SATURDAY. TEMPERATURES WILL REMAIN BELOW SEASONAL NORMALS THROUGH EARLY NEXT WEEK...BUT PERHAPS WE WILL REACH 70 AGAIN BY EARLY NEXT WEEK. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT) ISSUED AT 1147 PM CDT MON SEP 8 2014 FOG CONTINUES TO BE THE MAIN CONCERN THROUGH ABOUT 16Z. SOME 5 TO 7 SM VISBYS STARTING TO SHOW UP AND SOME PATCHES OF POSSIBLY LOWER VISBYS IN SPOTS VIA THE SATELLITE PICTURE. WILL MAINTAIN FOG IN THE KFSD AND KSUX FORECAST AND WILL NEED TO BE PREPARED FOR THE POSSIBILITY OF SOME IFR OR LIFR CONDITIONS IS THE CLOUDS TO THE WEST ARE SLOW TO ARRIVE. AFTER THIS THE MAIN CONCERN SWITCHES TO THUNDERSTORMS AFTER ABOUT 19Z IN CENTRAL SD...AND CLOSER TO 00Z DOWN THE INTERSTATE 29 CORRIDOR THEN INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA. A FEW STORMS COULD BE STRONG WITH HEAVY RAINFALL. LOCALIZED IFR CONDITIONS IN THE HEAVIER DOWNPOURS WILL BE LIKELY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JM LONG TERM...DUX AVIATION...08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 424 AM CDT TUE SEP 9 2014 SDZ038>040-050-052>055-057>060-063-064-100930- BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE- BRULE-AURORA-DAVISON-HANSON-CHARLES MIX-DOUGLAS- 424 AM CDT TUE SEP 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LOCALLY DENSE FOG WILL CONTINUE THROUGH MID MORNING. VISIBILITIES MAY BE REDUCED UNDER ONE QUARTER MILE AT TIMES. THUNDERSTORMS WILL DEVELOP BY MID AFTERNOON ACROSS NEBRASKA AND LIFT NORTHEAST ACROSS THE AREA LATE THIS AFTERNOON AND THROUGH THE OVERNIGHT HOURS. WHILE THE PRIMARY RISK FOR SEVERE THUNDERSTORMS WILL BE ACROSS FAR SOUTHEASTERN SOUTH DAKOTA...A STRONG STORM CANNOT BE RULED OUT ACROSS PORTIONS OF SOUTH CENTRAL AND CENTRAL SOUTH DAKOTA THIS EVENING. THE PRIMARY RISKS WILL BE LARGE HAIL AND DAMAGING WINDS. DEPENDING ON THE TRACK OF THUNDERSTORMS LATER TODAY...LOCALLY HEAVY RAIN WILL BE POSSIBLE...AND THERE WILL BE A HEIGHTENED RISK OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEASONALLY COLD TEMPERATURES WILL BUILD INTO THE AREA FOR THE REMAINDER OF THE WEEK. THE COLDEST READINGS WILL BE FELT FRIDAY NIGHT...AND PATCHY FROST MAY BE POSSIBLE IN SHELTERED AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF SOUTHEASTERN SOUTH DAKOTA AND NORTHEASTERN NEBRASKA THIS EVENING. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ056-061-062-065>071-100930- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD- NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-MOODY-MCCOOK-MINNEHAHA- HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION- 424 AM CDT TUE SEP 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT DENSE FOG WILL CONTINUE THROUGH MID MORNING. VISIBILITIES MAY BE REDUCED UNDER ONE QUARTER MILE AT TIMES. THUNDERSTORMS WILL DEVELOP BY MID AFTERNOON IN PORTIONS OF NEBRASKA AND LIFT NORTHEAST ACROSS THE AREA LATE THIS AFTERNOON AND THROUGH THE OVERNIGHT HOURS. A FEW STRONG TO EVEN SEVERE STORMS WILL BE POSSIBLE ACROSS THE TRI-STATE AREA THIS EVENING. THE PRIMARY RISKS WILL BE LARGE HAIL AND DAMAGING WINDS. DEPENDING ON THE TRACK OF THUNDERSTORMS LATER TODAY...LOCALLY HEAVY RAIN WILL BE POSSIBLE...AND THERE WILL BE A HEIGHTENED RISK OF FLASH FLOODING. RAINFALL TOTALS OF 1 TO 3 INCHES MAY BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEASONALLY COLD TEMPERATURES WILL BUILD INTO THE AREA FOR THE REMAINDER OF THE WEEK. THE COLDEST READINGS WILL BE FELT FRIDAY NIGHT...AND PATCHY FROST MAY BE POSSIBLE IN SHELTERED AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. HEAVY RAINFALL REPORTS WILL BE APPRECIATED.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540938.